|Changes in Body Chemistry/Diet
Oct 4, 2000
I have been HIV+ for the past 14 years, on meds (epivir, zerit and viramune) for the past 6, all of which I have remained asymptomatic. Over the last two years, however, I've noticed dramatic changes in my body chemistry and my body's ability to digest foods (for example, two years ago I became lactose intolerant and allergic to soy). I've had to greatly modify my diet to avoid stomach cramps, gas and diarrhea, and lately I'm feeling backed into a corner. (I've been tested for parasites and all other types of gastrointestinal problems, and come up clean.) Is this a "normal" part of HIV or should I be looking elsewhere for the source of the problem? HELP!!
Response from Dr. Hellerstein
Your story is a little unusual. Some people with HIV infection have changes in their bowel pattern or sensitivity to foods; the intestinal tract seems to be sensitized in general. These kinds of symptoms were much more common in the old days, before effective anti-retroviral therapy, but are still seen on occasion. Often an infection can be found. But the sensitivity to specific foods is not entirely typical. It may be best for you to see a dietician who is experienced at working with people with HIV infection.It is important to keep looking for an underlying cause -- like a bowel disorder or an infection.
viral load tests
BIA testing for lipodystrophy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.